Texas, 2015

Flash Flood and Flood in Texas, May 14, 2015

May 14, 2015 · NWS LUB · 7 events in 4 counties and zones

A cluster of strong to severe thunderstorms developed across the Southern South Plains during the late afternoon and evening in conjunction with an upper level disturbance and strong moisture advection. These storms continued to expand in coverage and produce isolated severe wind and hail while moving northeast into Lubbock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A cluster of strong to severe thunderstorms developed across the Southern South Plains during the late afternoon and evening in conjunction with an upper level disturbance and strong moisture advection. These storms continued to expand in coverage and produce isolated severe wind and hail while moving northeast into Lubbock. At the same time, a discrete supercell thunderstorm was able to ingest unperturbed warm and moist air west of Post in Garza County. This storm also produced large hail and severe wind gusts. Widespread flooding then occurred as storms trained over Lubbock, resulting in multiple road closures and flooded vehicles. Flash flooding also impacted areas between Kalgary and White River Lake in southeast Crosby County through northeast Garza County where the above mentioned supercell remained nearly stationary through much of the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 14, 5:57 PM CST, 20 minutes earlier.

Area forecast discussion, May 14, 5:57 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
657 PM CDT THU MAY 14 2015

.UPDATE...
THE SEVERE THUNDERSTORM WATCH HAS BEEN EXPANDED TO COVER THE
ENTIRE FORECAST AREA THROUGH 11 PM. THE LATEST HRRR GRADUALLY
MORPHS THE CLUSTER OF TSTMS ACROSS THE WRN SPLNS INTO A SQUALL
LINE WHICH THEN MOVES EAST TONIGHT. WE HAVE ALSO INCREASE THE POPS
FOR MOST AREAS.

&&

.AVIATION...
-TSRA IS EXPECTED AT KLBB AND PVW THIS EVENING...THEN SEVERAL
HOURS LATER AT KCDS. SOME SEVERE WIND WINDS AND LARGE HAIL ARE
POSSIBLE. VFR CONDITIONS WILL RETURN LATE TONIGHT...ALTHOUGH
THERE IS A LOW POTENTIAL FOR LOW CEILINGS...ESPECIALLY AT KCDS. SW
BREEZES WILL INCREASE FRIDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 214 PM CDT THU MAY 14 2015/

SHORT TERM...
FORECAST THINKING CONTINUES ON TRACK WITH THAT PROVIDED IN THE NOON
UPDATE. CAPE VALUES HAVE INCREASED A FAIR BIT IN THE LATEST
MESOANALYSES PEAKING AT VALUES IN EXCESS OF 3KJ/KG PARTICULARLY
ACROSS OUR SOUTHERN COUNTIES. BULK SHEAR CONTINUES TO BE RUNNING
AROUND 35 KTS THOUGH ONE OF THE MORE REMARKABLE FIELDS IN THIS
MORNING/S RUNS IS THE HELICITY...MOST NOTABLE THE 0-1KM FIELDS WHICH
RAMP UP RAPIDLY THIS EVENING. THE ONE NEGATIVE...AND HISTORICALLY
THIS CAN BE A DEAL-BREAKER...IS THE PRESENCE OF A PERSISTENT CIRRUS
SHIELD. AS SUCH THE SEVERE THREAT IS CONDITIONAL ON INITIATION OF
DEEP CONVECTION. HOWEVER...IF THINGS DO BECOME ESTABLISHED...ALL
FORMS OF CONVECTIVE SEVERE WILL BE LIKELY. DATA SUGGESTS THAT THE
WINDS WILL RAPIDLY BACK AROUND 00Z WITH ATTENDANT LOW LEVEL MOISTURE
SURGE AND ENHANCE THE TORNADO THREAT. ASSUMING DEEP CONVECTION
OCCURS...WOULD LOOK FOR INITIAL ACTIVITY TO BE SOMEWHAT DISCRETE AND
EVOLVE TOWARD SOME SORT OF QLCS LATER THIS EVENING. AFTER THE
ACTIVITY WANES THIS EVENING...COULD SEE A BIT OF FOG TOWARD
MORNING ESPECIALLY ACROSS THE ROLLING PLAINS. WITH THAT OUT OF THE
WAY...WE SHOULD GET A RESPITE IN CONVECTION UNTIL LATE FRIDAY
AFTERNOON OR EVENING WITH ANOTHER SYSTEM MOVING ACROSS AS
DISCUSSED IN THE LONG TERM.

LONG TERM...
MODELS ARE CHANGING COURSE A LITTLE BIT WITH REGARDS TO FRIDAY
CONVECTION. THE UPPER LEVEL JET STREAK WILL COME OUT OF THE
SOUTHWESTERN US FARTHER SOUTH CLOSER TO WEST TEXAS. THIS WILL
LEAVE THE REGION IN DIVERGENCE FLOW ALOFT. OVERNIGHT CONVECTION
LOOKS MORE LIKELY FROM FRIDAY NIGHT THROUGH MUCH OF SATURDAY
MORNING. A PACIFIC COLD FRONT WILL EVENTUALLY OVERTAKE A
RETREATING DRYLINE FRIDAY NIGHT DEVELOPING CONVECTION INITIALLY IN
EASTERN NEW MEXICO. A LOW LEVEL JET RAMPING UP WILL SUSTAIN
CONVECTION IN MORE OR LESS OF A LINEAR FORM. THIS WILL BE COUPLED
WITH STRONG HEIGHT FALLS OVERNIGHT. STEEPER LAPSE RATES ENTERING
THE REGION BECAUSE OF COOLING ALOFT WILL ALLOW THE POSSIBILITY OF
SEVERE STORMS. THE PACIFIC COLD FRONT WILL THEN STALL OUT OVER THE
ROLLING PLAINS WITH STRONGER LOW LEVEL CONVERGENCE ON SATURDAY
AFTERNOON. THE UPPER LEVEL JET POSITION WILL FAVOR THE CENTRAL
PLAINS RATHER THAN THE SOUTHERN HIGH PLAINS. ALTHOUGH THE SURFACE
CONVERGENCE WILL FAVOR SOME INITIATION SATURDAY AFTERNOON OR
EVENING OVER THE ROLLING PLAINS.

SUNDAY WILL SEE A BREAK FROM THE CONVECTION CHANCES AS THE
LONGWAVE TROUGH EJECTS OUT INTO THE PLAINS AND MIDWEST. A CANADIAN
COLD FRONT ON MONDAY WILL ALLOW LOW LEVEL MOISTURE TO BE DRAWN
BACK INTO THE REGION. OUR UNSETTLED WEATHER PATTERN WILL CONTINUE
NEXT WEEK WITH WESTERN CONUS TROUGHING RAPIDLY DEVELOPING AGAIN
NEXT WEEK. AT THE MOMENT...MONDAY-TUESDAY IS THE AGREED UPON
TIME FRAME FOR BEST CONVECTION IN BOTH THE GFS AND ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        55  77  53  74 /  30  10  50   0
TULIA         58  79  58  77 /  50  10  60  10
PLAINVIEW     59  79  59  77 /  60  10  60  10
LEVELLAND     59  80  59  78 /  70  10  60   0
LUBBOCK       60  81  61  80 /  70  10  60  10
DENVER CITY   59  81  58  78 /  30  10  60   0
BROWNFIELD    61  82  60  80 /  60  10  60  10
CHILDRESS     64  83  64  83 /  70  10  60  50
SPUR          63  82  63  83 /  70  10  60  20
ASPERMONT     66  83  66  85 /  70  20  60  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, May 14, 10:47 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT THU MAY 14 2015

TXZ021>044-151700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1147 AM CDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS THE SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. THE MOST
INTENSE STORMS COULD PRODUCE VERY LARGE HAIL TO 3 INCHES IN
DIAMETER AND DAMAGING DOWNBURST WINDS UP TO 80 MPH. ISOLATED
TORNADOES WILL BE POSSIBLE MAINLY FOR AREAS ON THE CAPROCK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL SEVERE THUNDERSTORMS WILL THREATEN MUCH OF THE AREA
ON FRIDAY EVENING...AND THEN AGAIN ON SATURDAY AFTERNOON MAINLY
IN THE ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATER TODAY.

The radar

The Lubbock radar (KLBB), 83 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
May 14, 6:17 PM CST
Where
Bailey County, Bula
Measured
52 kt (60 mph) estimated gust
Property damage
$800
Reported by
Broadcast Media
Coordinates
33.920, -102.650

Local media relayed a report of carport damage in Bula as severe downburst winds moved overhead.

Thunderstorm Wind, Garza

When
May 14, 6:55 PM CST to 7:12 PM CST
Where
Garza County, 5.14 mi SSW of Graham Chapel to 0.69 mi N of Post
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
33.080, -101.500

The Texas Tech University West Texas Mesonet site southwest of Graham measured a 59 mph wind gust as a thunderstorm moved through. This swath of damaging downburst winds continued northeast into Post, producing tree damage and lifting the roof off of a shed.

Hail, Lubbock

When
May 14, 7:02 PM CST
Where
Lubbock County, 5 mi S of Wolfforth
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.428, -102.020

A NWS Employee reported quarter sized hail south of Wolfforth.

Hail, Lubbock

When
May 14, 7:36 PM CST to 8:00 PM CST
Where
Lubbock County, 3.2 mi ESE of Wolfforth to 1.86 mi ESE of Doud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.480, -101.970

A trained weather spotter and several public citizens observed quarter sized hail from southeast of Wolfforth through much of the southwest side of Lubbock. No damage was reported.

Flood, Lubbock

When
May 14, 7:42 PM CST to 8:50 PM CST
Where
Lubbock County, 2.58 mi WNW of Lubbock Airpark to 0.43 mi E of Wolfforth
Cause
Heavy Rain
Property damage
$100,000
Reported by
NWS Employee
Coordinates
33.498, -101.859

Numerous reports of flooded roadways were received throughout the evening as three rounds of intense rainfall moved over the city, most notably over the southwestern side of town. Almost every major intersection between Milwaukee Avenue and Quaker Avenue was flowing with water, with the greatest impact being between 98th and 82nd Streets. Several cars were stranded in high water, as up to 2.5 inches of rain fell over the course of an hour and a half.

Hail, Garza

When
May 14, 8:16 PM CST to 8:19 PM CST
Where
Garza County, 12.22 mi NNE of Augustus to 15.83 mi E of Buenos
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.290, -101.210

A storm chaser reported quarter sized hail and wind gusts to 60 mph as a supercell thunderstorm occurred five to ten miles southwest of Kalgary.

Flash Flood, Crosby

When
May 14, 9:50 PM CST to 11:45 PM CST
Where
Crosby County, 2.88 mi WNW of Kalgary to 3.57 mi E of Kalgary
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.411, -101.198

A supercell thunderstorm, which initiated west of Post in Garza County, moved northeast to near Kalgary and White River Lake. This storm became nearly stationary, producing radar estimated rainfall as high as six to eight inches in a 2 hour period. A NWS Storm Survey was conducted the following day, finding water still flowing across several farm to market roads as well as numerous areas of mud. One of these actually caused a road grader to become stuck while trying to remove mud off of a roadway near Kalgary. A high water rescue was also performed in this area the previous night. The abundant rainfall brought swiftly flowing water back to nearby portions of the Brazos River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566312, 566315, 566313, 566314, 566317, 566316, 566318.